Dermatomyositis in a patient undergoing nivolumab therapy for metastatic melanoma: A case report and review of the literature

Cory Kosche, Molly Stout, Jeffrey Sosman, Rimas V. Lukas, Jennifer Nam Choi*

*Corresponding author for this work

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Checkpoint inhibitor immunotherapy is a transformative treatment for advanced malignancies, but can be associated with numerous immune-related adverse events (irAEs). The majority of irAEs include those that closely resemble known cutaneous and neurocutaneous autoimmune or autoinflammatory diseases, such as scleroderma, psoriasis, and dermatomyositis. We present the case of a 63-year-old man with metastatic melanoma undergoing treatment with nivolumab who developed significant motor weakness, paresthesias of both hands, swollen fingers, and a pruritic rash over the face, chest, and upper back after two cycles. Creatine kinase was elevated. Electromyography revealed a myopathic pattern, muscle biopsy of the deltoid revealed an inflammatory myopathy, and skin biopsy showed interface dermatitis. There were no detectable autoantibodies except positive antinuclear antibody. He was diagnosed with immunotherapy-induced dermatomyositis, nivolumab was held, and he was treated with oral prednisone and intravenous immunoglobulin with overall improvement in myopathic and cutaneous symptoms. Dermatomyositis is an inflammatory myopathy with a characteristic dermatologic presentation that can occur spontaneously, as a paraneoplastic phenomenon, or as a drug reaction. This is the second known case of nivolumab-induced dermatomyositis. A review of the literature revealed seven total cases of immunotherapy-induced dermatomyositis. Functionally disabling autoimmune adverse effects of this severity would frequently persuade providers to discontinue immunotherapy in patients with metastatic disease.

Original languageEnglish (US)
Pages (from-to)313-316
Number of pages4
JournalMelanoma Research
DOIs
StateAccepted/In press - Jan 1 2020

Keywords

  • adverse event
  • checkpoint inhibitor
  • cutaneous
  • dermatomyositis
  • immune-related adverse events
  • immunotherapy
  • melanoma
  • myopathy
  • neurologic
  • nivolumab
  • PD-1
  • rash
  • side effects

ASJC Scopus subject areas

  • Oncology
  • Dermatology
  • Cancer Research

Fingerprint Dive into the research topics of 'Dermatomyositis in a patient undergoing nivolumab therapy for metastatic melanoma: A case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this